Introduction: Graves’ disease is a multifactorial autoimmune thyroid disease, with the presence of typical circulating autoantibodies that can activate the thyroid hormone receptors, resulting in hyperthyroidism, goiter, and ophthalmopathy. Systemic lupus erythematosus is a multi-systemic autoimmune disease that involves almost all the organs of the human body and is characterized by autoantibodies formation. Several studies have reported that autoimmune thyroid and rheumatic disorders can present an unusual relationship.
Case outline: We report a case of a middle-aged woman who presented with systemic lupus erythematosus one year after being diagnosed with Graves’ disease. Prednisone and cyclophosphamide were administered to control the development of systemic lupus erythematosus. Furthermore, a percutaneous thyroid biopsy was performed for further confirmation of Graves’ disease. Methimazole instead of propylthiouracil was added into the therapeutic scheme. A month later, the patient’s clinical manifestation and laboratory tests got significant improvement, except that new thyr o id dysfunction appeared opposite to the original one. The administration of anti-thyroid drug was discontinued. With a period of decreased administration of prednisone, the patient’s thyroid function gradually got back to normal levels without any levothyroxine replacement.
Conclusion: In conclusion, the clinical use of prednisone and antithyroid drugs may result in instability of the hypothalamus–pituitary–thyroid axis, and thyroid function should be carefully monitored in such patients.